As of January 2016, the latest advances in pediatric neurology include trial results published September 2015 in the Journal of the American Academy of Adolescent Psychiatry showing that stimulants for treating attention deficit hyperactivity disorder in children do not cause new tics or worsen existing tics. A separate study in September 2015 published by JAMA suggests that the severity of children's birth defects or body structure differences predicts genetic abnormalities when researchers genetically test children with autistic spectrum disorder.
After analyzing 22 studies of 2,385 children with ADHD, researchers concluded that treating pediatric ADHD patients with psychostimulant medications did not produce onset of new tics, or aggravate existing tic symptoms, reports the research in the Journal of the American Academy of Adolescent Psychiatry. Based on concerns that using psychostimulant medications cause tics, clinical practitioners refrain from using such medications in ADHD treatment when children's family medical histories include tics or when the children have tics. The results of double-blind studies shows that patient age, psychostimulant type, length of treatment, dose and recorder of side effect data had no impact on the risk of tics worsening or new tics occurring. The study results indicate that psychostimulants do not cause tics to develop or worsen, and if they appear, it is coincidental. The conclusions give clinicians reasons to consider using psychostimulant medications in pediatric patients with ADHD.
The genetic testing results lead the researchers to suggest that whether dysmorphic features are present or not, all children with autism spectrum disorder should undergo DNA analysis and chromosomal microarray genetic testing for fragile X syndrome, pending further studies, notes the research in JAMA.